Maine, 2016

Winter Weather in Maine, May 15 to 16, 2016

May 15 to 16, 2016 · NWS CAR · 1 event in 1 county or zone

A cold upper level low and disturbance rotating around the low produced localized snow across portions of northeast Aroostook county during the morning of the 16th. with wet snow of varying intensity then persisting through the remainder of the morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold upper level low and disturbance rotating around the low produced localized snow across portions of northeast Aroostook county during the morning of the 16th. Rain transitioned to snow around midnight...with wet snow of varying intensity then persisting through the remainder of the morning. Storm total snow accumulations ranged from 4 to 7 inches in a localized area from Limestone...to Stockholm...to Caribou...to Mapleton...to Presque Isle...to Fort Fairfield. Snow totals rapidly fell to an inch or less beyond this area in all directions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 15, 10:09 PM EST, 51 minutes earlier.

Area forecast discussion, May 15, 10:09 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1109 PM EDT SUN MAY 15 2016

.SYNOPSIS...
Low pressure will remain north of Maine overnight through Monday
then exit across the maritimes Tuesday. High pressure will build
across the region Wednesday into Thursday.
&&

.NEAR TERM /THROUGH MONDAY/...
Update...
Surface low pressure will remain north of Maine overnight while an
upper level low crosses the region. Steadier precipitation will
remain across northern areas overnight, with decreasing shower
chances across central and Downeast areas. Temperatures aloft will
cool overnight with the upper low. Based on critical thicknesses,
expect precipitation will mix with or change to all snow across
northern areas overnight. Snow accumulations across northern areas
overnight are expected to be an inch or less. Rain showers will
mix with, or transition to, snow showers across central portions
of the forecast area with little or no snow accumulation.
Overnight low temperatures will range from the lower to mid 30s
north...to the upper 30s interior Downeast with around 40 to the
lower 40s along the Downeast coast. Have updated the forecast to
adjust for current conditions along with overnight temperatures,
cloud cover and precipitation types.

Previous Discussion...
The near term models are in good general agreement through the
period. A surface low northeast of Maine and an upper level low
will influence the weather through the period. These lows will
circulate around one another as they go through the process of
becoming vertically stacked. Mon mrng the upper low will move
east of Maine into New Brunswick, a trough will extend west across
central Maine. By the end of the period the surface and upper
level low will be over the Gulf of Saint Lawrence, a trough will
continue to extend west into central Maine.

Loaded a blend to smooth out the minor differences in the models.
Loaded NAWAVE4 for seas in the coastal waters.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Low pressure to our northeast, both aloft and at the surface, will
bring a cloudy and chilly night Monday night with lows mainly in the
30s across the area. Some scattered showers will be around,
especially across northern and western areas. Tuesday will remain
mostly cloudy with some scattered showers around as low pressure
moves away to the northeast. A few breaks of sunshine will be
possible Tuesday afternoon with temperatures moderating into the
upper 50s. The upper low will continue to weaken and move away
Tuesday night into Wednesday allowing continued moderation.
However, some cool air pooled aloft combined with lingering moisture
in the boundary layer will bring a chance for spotty showers again
on Wednesday, especially during the afternoon. The showers may be
enhanced a bit by a small trailing upper low with some cool air
aloft. However, the core of this low is expected to slide just south
of our area on Wednesday.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The pesky upper trough over the Northeast U.S. gives way to a weak
northwest flow aloft and a significant warming trend through Friday.
A fast moving shortwave trough drops out of Quebec on Saturday
and will allow a moisture limited cold front to pass through the
state on Saturday. Troughing will remain over northern New England
on Sunday with a chance of showers and near seasonable
temperatures.
&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Generally expect MVFR/IFR conditions across central
and northern portions of the forecast area overnight into early
Monday, with MVFR conditions later Monday. Generally expect VFR
conditions Downeast overnight through Monday. Gusty west winds are
expected across the region Monday.

SHORT TERM: IFR to occasionally MVFR conditions are likely Monday
night in low clouds. MVFR conditions are then likely Tuesday,
improving to VFR Tuesday afternoon. VFR conditions are then
likely Tuesday night into Wednesday with the localized exceptions
of any rain showers Tuesday through Wednesday. Generally expect
VFR conditions across the region Thursday/Friday.
&&

.MARINE...
NEAR TERM: A Small Craft Advisory is in effect for the waters
overnight through Monday. Visibilities could be reduced in any
isolated showers.

SHORT TERM: A SCA will be up for Monday night for west winds
gusting up to 25 kt. A few gusts may reach 25 kt on Tuesday.
Otherwise, winds should diminish Tuesday into Wednesday as high
pressure begins to build in from the west.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory from 2 AM Monday to 6 AM EDT Tuesday for
     ANZ052.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ050-051.

&&

Near Term...Norcross/Norton
Short Term...Bloomer
Long Term...Okulski
Aviation...Norcross/Bloomer
Marine...Norcross/Bloomer
Hazardous weather outlook, May 15, 2:29 AM EST, 20 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
329 AM EDT SUN MAY 15 2016

MEZ001>006-010-011-015>017-029>032-160900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
329 AM EDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-160900-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
329 AM EDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northeast Aroostook

When
May 15, 11:00 PM EST to May 16, 11:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations of 4 to 7 inches occurred in a localized area from Limestone...to Stockholm...to Caribou...to Mapleton...to Presque Isle...to Fort Fairfield through the morning hours of the 16th. Snow totals rapidly fell to an inch or less beyond this area in all directions.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634434.